An anesthesia allergy occurs when a person experiences an allergic reaction if they receive certain anesthetic medications. Sometimes, these reactions can be severe.
Anesthesia is a group of medications that help prevent people from feeling pain during or after surgery.
Sometimes, a person can have an allergic reaction to anesthesia medications. If they experience anaphylaxis due to anesthesia, it can be very severe.
However, medical institutions can deal with these situations quickly and efficiently as they have relevant anaphylaxis treatment to hand.
Anaphylaxis due to anesthesia is rare.
This article discusses anesthesia allergy and its symptoms, triggers, and side effects.
Identifying the exact cause of an allergic reaction is complicated, and linking it to anesthesia is challenging. A person is more likely to experience an allergic reaction to other factors or medications, such as antibiotics, muscle relaxants, or latex, than anesthesia.
If a medical professional administers anesthetic medications to a person who is allergic to them, they may develop anaphylaxis. However, this is rare. Anaphylaxis during anesthesia occurs in
Anaphylaxis is an
Anaphylaxis occurs when the body releases too many chemicals, causing the person to go into shock.
Early symptoms of anaphylaxis can be mild and can include:
- runny nose
- skin rash
- feeling strange
These symptoms can become severe and may include:
- hives or swelling
- difficulty breathing
- a tight throat
- hoarse voice
- nausea and vomiting
- abdominal pain
- dizziness or fainting
- low blood pressure
- rapid heartbeat
- a feeling of impending doom
- sudden cardiac arrest
A person may have an allergic reaction to anesthetic medication and other drugs during anesthetic treatment.
Other common triggers of allergic reactions during anesthetic treatment
Anesthesia can also cause side effects. Some of these side effects can be mild, while others can be more serious.
Mild side effects
Mild side effects of general anesthetic include:
- nausea and vomiting
- a sore throat
- postoperative delirium, which is confusion when regaining consciousness, can come and go for about 1 week
- muscle aches
- chills and shivering
Some of these symptoms can also be due to an allergic reaction. This is another reason why doctors find diagnosing a reaction to anesthesia challenging.
Serious side effects
Sometimes, a person may experience more serious side effects after general anesthesia. These side effects include:
- postoperative delirium that lasts for longer than a few hours or days
- postoperative cognitive dysfunction, which can result in long-term memory and learning problems
Learn more about the side effects of general anesthesia.
There are some reactions to anesthesia that are not due to allergies.
Pseudocholinesterase deficiency is a condition
This enzyme metabolizes several anesthetic medications, such as the muscle relaxants succinylcholine and mivacurium.
If a person has a pseudocholinesterase deficiency, it can prevent their body from effectively metabolizing these muscle relaxants. This can cause a person to develop prolonged muscular paralysis from standard doses of these medications.
Malignant hyperthermia (MH) is the body’s reaction to certain substances. Certain anesthetics can trigger MH.
MH is rare and occurs in approximately
MH causes symptoms such as:
- severe muscle rigidity
- muscle spasms
- shallow breathing
- problems with low oxygen and high carbon dioxide
- rapid heart rate
- an irregular heart rhythm
- increased body temperature
- irregular skin color or mottled skin
Learn about treatment options for malignant hyperthermia.
The most important step a person can take to reduce their risk of a reaction to anesthetic medications is to talk with the anesthesiologist about their medication, health history, and lifestyle.
This can help them to determine how the person may react to anesthesia. They may also use this information to take steps to lower the person’s risk of side effects.
Learn about anesthesiologists and what they do.
The following are some questions people frequently ask about anesthesia allergy.
How do you test if you are allergic to anesthesia?
A medical professional
During this test, a doctor may place a certain medication on a person’s skin. They will then make a small prick in the middle of the sample. This allows the liquid to penetrate the outer layer of the skin.
If a person has an allergic response to the medication, they may experience swelling, and their skin may change color.
What are the most common anesthesia allergies?
- hypnotic agents
- antiseptics (chlorhexidine)
Anesthesia is the term for a group of medications that help prevent people from feeling pain during or after surgery.
Rarely, a person may have an allergic reaction to anesthesia medications. This can cause them to experience anaphylaxis, which is a very serious reaction.
Common early symptoms of an allergic reaction to anesthesia include a runny nose, a skin rash, and feeling strange.
These symptoms can develop into more severe symptoms, which include hives or swelling, difficulty breathing, rapid heartbeat, and a feeling of impending doom, among others.
Medical institutions will typically have relevant treatment for anaphylaxis available to hand. This means they can treat anaphylaxis immediately and effectively.
A person should speak with their anesthesiologist about their medical history, medications, and lifestyle to help prevent allergic reactions.